One step forwards, two steps back!: Had my rheumy... - PMRGCAuk

PMRGCAuk
11,303 members20,588 posts

One step forwards, two steps back!

York54
York54

Had my rheumy appointment on Monday. Should have had it in October but it was moved. Got down to 5mg of Pred for about 4 months over the summer but beginning of October my hands started hurting, then wrists now shoulders and neck. Put myself up to 7 mg then 8 mg now 9mg. Still waking with stiffness but this improves as the day progresses. My GP has also been monitoring me annually as a pre diabetic and on my last check up , beginning of December my blood glucose has become so raised I am now on Metformin. The rheumy was not happy at all with this and is obsessed, as they all are, with getting me down and off pred. His advice stay at 9 mg for a month then try tapering 1 mg a month, also try 200 Hydroxychloroquine too. So within the space of a month 2 new drugs to add to the mix. The diabetes most likely induced by pred, it has shaken me up and I'm going to try real hard to reduce carbs and weight!

See rheumy again in 3 months. I thought I was doing so well through the summer to stay at 5mg, felt so well and energised, even my synacthen test was going the right way, but you never can tell can you?? It is a downer this blinking illness without the other add ons!!☹️☹️☹️☹️☹️

I need a wee bit of that uplifting talk from you lot on here!!! 👍👍👍👍

13 Replies
oldestnewest

Hello, it’s a real downer when one thinks real progress is being made only for it to go. However, the good news is this sugar problem isn’t in the lap of the gods but very likely to be controllable by you especially if a few pounds have gone on. If your sugars have been on the high side, I suspect that was helping the inflammation too. So, it’s a win win if you put your best foot forward. Can’t do much about the Rheumy. It’s a shame that their response is usually throw another drug in rather than look at it holistically.

Snazzy I totally agree. Low carb should fix the blood sugar. It did mine. Xxx

PMRpro
PMRproAmbassador

What is your Hba1c level? Is that what the GP is basing his decision on?

York54
York54
in reply to PMRpro

It was 72!! Been steadily climbing, last year 48 so should have made more effort with the carbs. We used to be avid walkers but since PMR , sometimes I don't have the energy or I hurt. I'm trying to introduce some gentle walking again.

PMRpro
PMRproAmbassador
in reply to York54

Why on earth did he not open his mouth sooner??????? He's as bad as the GP my friend sees who has told her he doesn't expect her Hba1c to come down any time soon - which MAY have a lot to do with him telling her it is calories that matter not carbs and so she is still having a couple of rolls and jam for breakfasts...

I suggest you reduce your carbs drastically, and your portion sizes. This should control the diabetes.....worked for me, twice!

We take enough drugs.

My glucose was rising, too. I cut out all bread, rice pasta, etc and sugar. Basically, I had protein, vegetables, and some fruit. My glucose came down quite a bit. Now I am not so strict. I do not eat desserts, except holidays, or an occasional bit of my husband’s. I eat starches sparingly. My glucose levels have stayed down. I was a big ice cream lover.

Thanks for your replies. I'm working hard to reduce carbs and portion size plus more exercise.👍👍👍

I have been diagnosed with PMR but I don't have the SED rate marker or much on the CPR as well. Pred made me feel great :) and instantly restored mobility. I discovered this when I went back to my sports med doctor for shoulder pain. Got a shot of steroids in should. I was doing physical therapy and instantly I did not need it anymore. Took Pred for few years and reduced slowly as symptoms appeared if I did not. I was tested for bone density and it was discovered that I had osteopenia (step above osteoporosis) . However without a base scan no one is sure it was the pred. But pred runs the risk of making bones thinner and replaced pred with Hydroxychloroquine. Hydroxy is hard on digestive system. I was taking 400 mg after starting at 200 mg to get adjusted. It takes a while for this stuff to get into the system (and to leave the system). I recommend getting an eye exam now so you have a baseline to compare against since this drug can affect vision. The risk depends on the dose and total accumulated dose (that would take years). The max dose depends on your weight but they only make it in 200 mg. I have stopped taking it ( slightly more than a year on it) as it eventually made me nauseous and I was losing weight. I am back on pred at the moment as my mobility/ pain level has come back. Doctor is running tests and trying to figure out what to do next. Hydroxy did seem to help but if I go back on it I will try to make it 200 mg as the 400 mg was too hard to tolerate. You need an eye exam every 6 months. My eyes are fine other than old age stiffness making it harder to find the sweet spot in my bifocals.

Good luck. Hope this info helps.

PMRpro
PMRproAmbassador
in reply to RNRN

If plaquenil helped I'd question whether it is entirely PMR you have.

bakingD
bakingD
in reply to PMRpro

Is Plaquenil not good for PMR- I thought it was one of the drugs that was a steroid sparer

PMRpro
PMRproAmbassador
in reply to bakingD

So some doctors claim. But it sounded as if you had been given it as a replacement for pred.

York54
York54
in reply to RNRN

I'm taking 200 MG of hydroxychloroquine. I usually have my eyes tested annually also retinopathy due to diabetes. Next die in autumn. Perhaps I need it to e sooner. This drug is supposed to be a steroid sparer, his suggestion for trying to reduce it. If I have inflammation I don't understand how that will work! !!

You may also like...